Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 196, NWS Pittsburgh, PA

July 26, 2002Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 26, 2002, 8:12 PM EDT for Indiana County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2002, 8:12 PM EDT (00:12 UTC)
Expired
Jul 26, 2002, 9:15 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2054 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2054 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS51 KPBZ 270012
SVRPBZ
PAC063-270115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
812 PM EDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL JEFFERSON 
COUNTY...  MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL BE MOVING 
TOWARD THE COMMMUNITIES OF COVODE AND JUNEAU.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:28 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 26, 3:28 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT FRI JUL 26 2002

COORD WITH RLX. TU.

PWS ABT 1.8/SHRT WV/HEATING/LIFT/OUTFLOW BNDRYS ALL COMBINING ATTM
FOR STORMS. THUS EXTENDED/EXPANDED FFA FOR ALL BUT 4 NRN CNTYS IN
CWA TIL 10PM TNGT...ALSO MORE UPSTREAM MOVING SEWD FROM NW OHIO/NE
INDIANA WHICH LTR WILL AFFECT LTE EVE SRN TIERS.
MDLS TENDING TO MOVE THE OVNGT COMPLEX JUST SW OF REGION...
HOPEFULLY...IF SLIGHTLY FURTHER N  THEN FFA WILL HAVE TO BE EXTENDED
LTR TNGT.
HUMID/UNSTABLE AIRMASS PREVAILS ACROSS REGION INTO EARLY/MID WEEK
WITH SCT PRECIP OFF/ON. A STRONG COMPLEX EXPECTED TO AFFECT REGION
LTR IN DAY SAT THRU EARLY SAT NGT SO UPPED POPS TO LIKELY AGAIN...
COMING OVER TOP OF UPPER RIDGE...FFA MAY BE REQUIRED AGAIN. SUMMER
HEAT/HUMIDITY IS HERE.

.PBZ...
MD...FLOOD WATCH TIL 10PM FOR ZONE MDZ001.

OH...FLOOD WATCH TIL 10PM FOR ZONES OHZ039>041-048>050-059>059-068-069.

PA...FLOOD WATCH TIL 10PM FOR ZONES
     PAZ007-013-014-020>023-029>032.

WV...FLOOD WATCH TIL 10PM FOR ZONES WVZ001>004-012-021>023-041.

In the hours before

Local storm report, Jul 26, 3:28 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
328 PM EDT FRI JUL 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    GROVE CITY                PA   WIND DAMAGE
07/26/02   MERCER                         TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTERS

0205 PM    MURRYSVILLE               PA   WIND DAMAGE
07/26/02   WESTMORELAND                   ROOF BLOWN OFF CAR
                                          DEALERSHIP. REPORTED BY
                                          EMERGENCY MANAGEMENT

0300 PM    2W LATROBE                PA   .75 INCH HAIL
07/26/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0310 PM    LATROBE                   PA   1.00 INCH HAIL
07/26/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0320 PM    LATROBE                   PA   WIND DAMAGE
07/26/02   WESTMORELAND                   TTREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, Jul 26, 5:14 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
514 PM EDT FRI JUL 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    GROVE CITY                PA   WIND DAMAGE
07/26/02   MERCER                         TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTERS

0205 PM    MURRYSVILLE               PA   WIND DAMAGE
07/26/02   WESTMORELAND                   ROOF BLOWN OFF CAR
                                          DEALERSHIP. REPORTED BY
                                          EMERGENCY MANAGEMENT

0300 PM    2W LATROBE                PA   .75 INCH HAIL
07/26/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0310 PM    LATROBE                   PA   1.00 INCH HAIL
07/26/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0320 PM    LATROBE                   PA   WIND DAMAGE
07/26/02   WESTMORELAND                   TTREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0210 PM    EVANS CITY                PA   WIND DAMAGE
07/26/02   BUTLER                         NUMEROUS TREES DOWN.
                                          CORNER OF BUIDLING
                                          COLLAPSED. REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jul 26, 6:09 PM EDT, 2 hours 3 minutes before
PAZ030-262315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
609 PM EDT FRI JUL 26 2002

...GUSTY THUNDERSTORM MOVING INTO NORTHERN WESTMORELAND COUNTY...

A STRONG THUNDERSTORM WILL BE MOVING THROUGH NORTHERN WESTMORELAND
COUNTY UNTIL AROUND 7:00 PM. THIS STORM IS LOCATED JUST TO THE SOUTH
OF NEW KENSINGTON AND IS MOVING TO THE EAST AT AROUND 25 MPH AND
WILL AFFECT THE COMMUNITIES OF NORTH WASHINGTON AND BELL POINT.
EXPECT VERY HEAVY RAIN...WIND GUSTS TO 40 MPH AND HAIL. FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THIS STORM.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:47 PM EDTSevere Thunderstorm WarningPBZClarion28 min
Jul 26, 11:19 PM EDTFlash Flood WarningPBZJefferson116 min
Jul 27, 2:35 PM EDTFlash Flood WarningPBZWestmoreland3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.